Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 1, NWS La Crosse, WI

March 10, 2010Clayton County, Iowa

NWS La Crosse, WI issued this river flood warning at Mar 10, 2010, 7:54 PM CST for Clayton County, Iowa. It took effect at Mar 11, 2010, 4:53 AM CST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 10, 2010, 7:54 PM CST (01:54 UTC)
In effect from
Mar 11, 2010, 4:53 AM CST
Expired
Mar 14, 2010, 7:19 PM CDT
In force
4 days
Issued by
NWS La Crosse, WI
Flood severity
Minor

County Clayton County, IA

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey River at Elkader (EKDI4). The gauge peaked at 14.42 ft at Mar 12, 2010, 9:00 PM CST.

actionminormoderate101503/1103/1203/1303/1403/1503/16
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 10, 3:15 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 10, 3:15 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CST WED MAR 10 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST FOCUS REMAINS CENTERED ON DENSE FOG TONIGHT THROUGH
TOMORROW MORNING AND RAIN CHANCES OVER THE NEXT FEW DAYS.

WATER VAPOR IMAGERY VERY BUSY THIS AFTERNOON. ONE MID-LEVEL TROUGH
THAT GAVE THE AREA RAIN OVERNIGHT THROUGH THIS AFTERNOON WAS NOW
LOCATED FROM EASTERN DAKOTAS INTO NORTHWESTERN WI. ANOTHER RATHER
POTENT MID-LEVEL CLOSED LOW WAS LOCATED OVER THE TX/OK PANHANDLE.
THIS FEATURE WILL PROVE TO BE OUR WEATHER-MAKER FOR TOMORROW AND
INTO THE WEEKEND. RADAR WAS SHOWING THE BULK OF THE RAIN HAS PUSHED
NORTH OF THE AREA INTO NORTHERN WI/MN. OTHERWISE...FOG WAS PREVALENT
ACROSS THE AREA AS THE RAIN MOVES OUT OF THE AREA AND WINDS ARE
LIGHT IN INCREASINGLY BAGGY PRESSURE GRADIENT. DENSE FOG WITH
VISIBILITIES NEAR ZERO WAS FAIRLY WIDESPREAD ALONG AND SOUTH OF
I-90.

LATEST SUITE OF NCEP MODELS AS WELL AS THE 10.15Z SREF ALL IN PRETTY
DECENT AGREEMENT THROUGH THE PERIOD LENDING TO FAIRLY HIGH FORECAST
CONFIDENCE.

EXPECTING A LULL IN THE RAIN ACTION FOR TONIGHT AS WE ARE BETWEEN
SYSTEMS. LOWER BOUNDARY LAYER WILL BE MOISTURE LADEN WITH RECENT
RAINFALL AND ADDITIONAL MELTING SNOW. THIS COMBINED WITH SLACKENING
WINDS EXPECTED TO LEAD INTO IDEAL CONDITIONS FOR WIDESPREAD DENSE
FOG. HAVE EXPANDED/EXTENDED DENSE FOG ADVISORY TO INCLUDE THE ENTIRE
AREA THROUGH 9 AM THURSDAY. IN ADDITION...THERE MAY BE ENOUGH
OVERTURNING PER NAM BUFKIT IN THE STRATUS LAYER FOR SOME PATCHY
DRIZZLE. AFOREMENTIONED CLOSED LOW OVER THE TX/OK PANHANDLE WILL
EJECT INTO NORTHWEST MO. THIS SENDS A SHIELD OF RAIN THROUGH
SOUTHERN/CENTRAL IA INTO WESTERN IL. WILL BE CLOSE ENOUGH TO WARRANT
SMALL CHANCES OF RAIN AFTER 11.09Z ACROSS FAR SOUTHERN PORTIONS OF
THE FORECAST AREA.

ATTENTION THEN TURNS TO THE CLOSED MID-LEVEL LOW/SURFACE LOW MOVING
UP INTO IA THURSDAY THROUGH THURSDAY NIGHT. STRONG TROWAL SIGNATURE
AHEAD OF THE LOW SETS UP ACROSS OUR AREA FOR A PROLONGED RAIN EVENT.
RIGHT NOW...APPEARS QPF WILL BE IN THE HALF TO THREE-QUARTER INCH
RANGE TOMORROW THROUGH TOMORROW NIGHT. SOME EMBEDDED THUNDER ALSO
POSSIBLE THURSDAY AS NAM INDICATING 500M TO 1500M MUCAPE INCREASES
INTO THE 200-400J/KG RANGE. THE LOW THEN MOVES SLOWLY EAST INTO THE
OHIO RIVER VALLEY THROUGH SATURDAY NIGHT. AS IT DOES...THE MODELS
INDICATE SEVERAL WAVES OF RAIN INTO THE AREA. HYDROLOGIC
RAMIFICATIONS OF THIS RAINFALL/CONVECTION IS DISCUSSED BELOW IN THE
HYDROLOGY SECTION.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

10.12Z GFS AND 10.06Z ECMWF IN OVERALL PRETTY GOOD AGREEMENT THROUGH
THE PERIOD.

SUNDAY SHOULD REMAIN MOSTLY CLOUDY ACROSS THE AREA AS THE STUBBORN
CLOSED LOW REMAINS ANCHORED OVER THE OHIO RIVER VALLEY. BEST RAIN
CHANCES WILL BE SOUTH AND EAST OF THE AREA. VERY SOUTHERN/EASTERN
FRINGES OF THE FORECAST AREA WILL BE CLOSE ENOUGH TO THE AFFECTS OF
THE LOW TO WARRANT A SMALL RAIN CHANCE. THE REST OF THE PERIOD
//MONDAY THROUGH WEDNESDAY// LOOKS QUIET AS A RIDGE OF HIGH PRESSURE
BUILDS EAST FROM THE WEST COAST INTO THE NORTHERN PLAINS/UPPER
MIDWEST. SLIGHTLY ANOMALOUSLY HIGHER VALUE HEIGHTS/SUNSHINE ASSOCIATED WITH
THE RIDGE WILL LIKELY LEAD TO MAX TEMPERATURES BEING SOME 5 TO 10
DEGREES ABOVE SEASONAL NORMALS...TOPPING OFF IN THE UPPER 40S TO MID
50S.

&&

.AVIATION...TONIGHT THROUGH THURSDAY

MAIN AVIATION FORECAST CONCERNS IS CONTINUATION OF LIFR CONDITIONS
AT BOTH RST AND LSE TAF SITES THIS AFTERNOON INTO THURSDAY MORNING.
WITH THE COMBINATION OF RECENT RAINFALL...SNOW MELT AND WARMER AIR
ADVECTING OVER COLD AIR NEAR SURFACE. DENSE FOG FORMED ACROSS
SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND NORTHEAST IOWA THIS
MORNING IN WAKE OF THE LIGHT RAIN BAND. LATEST METARS INDICATING
VISIBILITIES REDUCED TO A HALF OF A MILE OR LESS ACROSS THESE AREAS.
WITH NO SIGNIFICANT CHANGE IN PRESSURE GRADIENT OR AIRMASS...LIFR
CONDITIONS WILL CONTINUE THROUGH 16Z AT RST AND IFR TO LIFR
CONDITIONS WILL CONTINUE THROUGH 16Z AT LSE.

NEXT AVIATION CONCERN IS THUNDER POSSIBILITIES AT RST AND LSE AFTER
16Z THURSDAY. UPPER LEVEL/SURFACE LOW OVER SOUTHERN PLAINS MOVES
NORTHEAST INTO SOUTHERN IOWA BY 18Z THURSDAY. THE 10.12Z GFS AND NAM
ARE INDICATING 100-300 J/KG OF 0-6KM MOST UNSTABLE CAPE FROM 15 TO
21Z THURSDAY OVER BOTH THE TAF SITES. WITH STRONG DYNAMICS
ASSOCIATED WITH THE UPPER LEVEL/SURFACE LOW...CANNOT RULE OUT AN
ISOLATED THUNDER AFTER 16Z THURSDAY EMBEDDED IN THE NEXT RAIN BAND
MOVING NORTH INTO THE REGION. FOR NOW...HAVE NOT INTRODUCED ANY CB
OR THUNDER IN TAFS AND WILL LET LATER SHIFTS EVALUATE FURTHER.

&&

.HYDROLOGY...

HYDROLOGY CONCERNS STILL PERSIST GIVEN RAIN/MELTING SNOW PACK OVER
THE LAST COUPLE DAYS AND FORECAST INTO THE WEEKEND. MAIN CONCERN
WILL BE TIED WITH CONVECTIVE POTENTIAL THURSDAY AND FOCUSED BAND OF
RAINFALL AHEAD OF THE LOW MOVING FROM MO INTO THE OHIO RIVER VALLEY
THURSDAY THROUGH SATURDAY. IF RAIN RATES GET HIGH ENOUGH AND GET
FOCUSED OVER A GIVEN BASIN...SOME SIGNIFICANT RISES ON CREEKS/RIVERS
MAY OCCUR. RIGHT NOW...A HALF TO ONE AND A HALF INCHES OF TOTAL QPF
IS EXPECTED FROM THURSDAY THROUGH SATURDAY. MAIN FOCUS IS ON THE
TRIBUTARIES FLOWING INTO THE MISSISSIPPI...AND IN PARTICULAR THE
TREMPEALEAU...TURKEY...KICKAPOO...BLACK AND UPPER IOWA RIVERS. IF
ALL QPF IS REALIZED...ONLY MINOR FLOODING IS EXPECTED. IN
ADDITION...THERE ARE STILL A FEW RIVERS WITH ICE ON THEM...LEAVING
THE THREAT OF ICE JAMS A POSSIBILITY. WILL HAVE TO CONTINUE A CLOSE
WATCH ON THINGS...RIVER MONITORING WILL DEFINITELY BE NEEDED THROUGH
THE WEEKEND.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL 9 AM CST THURSDAY FOR WIZ017-WIZ029-
     WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
     WIZ054-WIZ055-WIZ061.

MN...DENSE FOG ADVISORY UNTIL 9 AM CST THURSDAY FOR MNZ079-MNZ086-
     MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...DENSE FOG ADVISORY UNTIL 9 AM CST THURSDAY FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM... DAS
AVIATION.......... DTJ
HYDROLOGY......... DAS
Hazardous weather outlook, Mar 10, 3:23 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CST WED MAR 10 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
323 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS EVENING AND TONIGHT

...A DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM THURSDAY MORNING...

WIDESPREAD DENSE FOG WILL CONTINUE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WIDESPREAD DENSE FOG WILL CONTINUE THROUGH EARLY THURSDAY
MORNING AND VISIBILITIES SHOULD IMPROVE LATE THURSDAY MORNING.

ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THURSDAY.
NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. HOWEVER...THEY
MAY ENHANCE RAINFALL RATES AND INCREASE RUNOFF IN COMBINATION
WITH MELTING SNOW. THIS WILL LIKELY RESULT IN RISES ON AREA CREEKS
AND RIVERS. PERSONS WITH INTERESTS IN LOCATIONS SUBJECT TO SPRING
FLOODING SHOULD STAY ALERT THIS WEEK AND BEGIN TAKING PRECAUTIONARY
ACTIONS AS NECESSARY.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT FEW DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

HALBACH/DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 10:52 AM CSTRiver Flood WarningARXBuffalo, Trempealeau3 days
Mar 11, 11:58 AM CSTRiver Flood WarningARXCrawford71 hr
Mar 11, 11:58 AM CSTRiver Flood WarningARXCrawford71 hr
Mar 10, 7:46 PM CSTAreal Flood AdvisoryARXChickasaw, Fayette, Floyd, Howard, Winneshiek57 hr
Mar 10, 7:54 PM CSTRiver Flood WarningARXClayton3 days
Mar 11, 10:58 AM CSTRiver Flood WarningARXAllamakee38 hr

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.